Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 385, NWS Dodge City, KS

September 1, 2018Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 1, 2018, 4:45 PM CDT for Ellis County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 4:45 PM CDT (21:45 UTC)
Expired
Sep 1, 2018, 5:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:20 PM CDTHAIL 19 Nnw Catherine, KSQUARTER SIZED HAIL WITH SOME WINDS AND GOOD RAIN (UNSURE OF SPEED OR AMOUNT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS53 KDDC 012145
SVRDDC
KSC051-012230-
/O.NEW.KDDC.SV.W.0385.180901T2145Z-180901T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
445 PM CDT SAT SEP 1 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ellis County in central Kansas...

* Until 530 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located 8 miles north of
  Yocemento, moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 9933 3895 9955 3913 9954 3913 9927
TIME...MOT...LOC 2145Z 188DEG 27KT 3903 9943 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
4 follow-up statements
379 
WWUS53 KDDC 012152
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
452 PM CDT SAT SEP 1 2018

KSC051-012230-
/O.CON.KDDC.SV.W.0385.000000T0000Z-180901T2230Z/
Ellis KS-
452 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN ELLIS COUNTY...

At 452 PM CDT, a severe thunderstorm was located 11 miles north of
Yocemento, moving northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 9933 3895 9955 3913 9954 3913 9927
TIME...MOT...LOC 2152Z 214DEG 26KT 3906 9935 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

TATRO
104 
WWUS53 KDDC 012205
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
505 PM CDT SAT SEP 1 2018

KSC051-012230-
/O.CON.KDDC.SV.W.0385.000000T0000Z-180901T2230Z/
Ellis KS-
505 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN ELLIS COUNTY...

At 505 PM CDT, a severe thunderstorm was located 10 miles northwest
of Catherine, moving northeast at 20 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northwestern Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 9933 3895 9955 3913 9954 3913 9927
TIME...MOT...LOC 2205Z 213DEG 11KT 3906 9929 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

TATRO
477 
WWUS53 KDDC 012217
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
517 PM CDT SAT SEP 1 2018

KSC051-012230-
/O.CON.KDDC.SV.W.0385.000000T0000Z-180901T2230Z/
Ellis KS-
517 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL ELLIS COUNTY...

At 516 PM CDT, a severe thunderstorm was located 7 miles southwest of
Codell, or 14 miles north of Catherine, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3894 9932 3903 9943 3913 9945 3913 9927
TIME...MOT...LOC 2216Z 219DEG 18KT 3912 9928 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
094 
WWUS53 KDDC 012227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
527 PM CDT SAT SEP 1 2018

KSC051-012237-
/O.EXP.KDDC.SV.W.0385.000000T0000Z-180901T2230Z/
Ellis KS-
527 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELLIS COUNTY
WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3894 9932 3903 9943 3913 9945 3913 9927
TIME...MOT...LOC 2227Z 188DEG 27KT 3920 9927 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:31 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 1:31 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
131 PM CDT Sat Sep 1 2018

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1153 AM CDT Sat Sep 1 2018

Lingering rain showers and isolated thunderstorms pushing north of
I-70 and in western counties out of the CWA in the next hour or
two. These morning storms may help in inhibiting severe activity
later this afternoon and evening in expanse of the areas affected
along with severity itself. Right now, short term models indicate
development in the Liberal area after 1600L and spreading up
towards Dodge and Hays after 1700L. There is good shear
indications ahead of a passing shortwave trough pushing through
the CWA, giving chances of quarter sized hail and gusty winds up
to 50-60mph. Models have been jumping around as to exact time and
location of thunderstorm development, but this will happen at some
point late this afternoon and into the evening hours ending before
midnight due to nocturnal cooling inhibiting the instability with
these storms and lifting to the north and northeast of the CWA.
Storm totals will be around .5-1 inch from Liberal through Dodge
to Hays where most thunderstorm development will be, with local
amounts pushing into the 2-4inch range as indicated by some short
term models. Again, however, confidence is not too high with
models jumping around on this forecast not doing the best job and
all depends on where and for how long these storms last to know
the higher rainfall amounts will be located.

Otherwise, afternoon high temperatures will not be as hot as the
previous couple of days only reaching the upper 80s to low 90s due
to the cloud cover and aforementioned rain showers from this
morning. Mid 90s will still be present along the Oklahoma border
in the southeastern counties where there will only be scattered
clouds this afternoon allowing still for a good warm up. Winds
will stay out of the south around 10-15mph not near as windy as
yesterday due to a more relaxed pressure gradient ahead of the
aforementioned upper level disturbance. Tonight's low
temperatures will drop into the low 60s to low 70s northwest to
southeast with cloud cover improving into the morning hours with
lighter winds out of the south less than 10mph.

.LONG TERM...(Sunday night through Saturday)
Issued at 115 PM CDT Sat Sep 1 2018

The long term pattern will be quite active over the next several
days as a series of short waves propagate through the high plains
out of the southwest. This will bring cooler temperatures and
daily chances for rain showers and isolated thunderstorms
through Thursday under a fairly zonal pattern to the north and a
deep trough across the southwest. Afternoon high temperatures will
be in the upper 70s to low 80s through Friday before a warm up
into the mid to upper 80s Saturday with upper level ridging
setting in place over the Rocky Mountains into western Kansas.
Morning low temperatures will be in the upper 50s to mid 60s
throughout the week. Precipitation chances will come to an end
Thursday night and into Friday and the weekend due to a more
northwest flow pattern in the upper levels with the aforementioned
ridge set up to the west. Winds will have an more humid easterly
component throughout the entire week from the southeast to the
northeast helping to aid in the ample low level moisture needed
for a more showery precipitation period throughout the week. The
fifth wettest August on record in Dodge City looks to start the
month of September on the same note helping in keeping the drought
obsolete for southwestern Kansas. Two week to month outlooks look
to be on the wetter side as well, according to NCEP modeling,
looking a lot different than it was this time last year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1148 AM CDT Sat Sep 1 2018

VFR conditions will prevail most of the entire TAF period, minus
the possibility of MVFR ceilings and visibility in thunderstorms.
These should develop in the area of LBL after 21Z and after 22Z
for the other TAF sites due to a passing shortwave upper level
disturbance. Varying gusts up to 35kts are possible in
thunderstorm downburst activity depending on when and where the
storms collapse and die off. These should come to an end by 05Z
and 06Z respectively before lifting back to mid level ceilings and
scattering out by 12Z in the morning. Winds will be around
10-12kts out of the south during the entire period outside of
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  68  87  66 /  70  60  40  60
GCK  89  64  86  64 /  60  60  30  60
EHA  89  64  86  63 /  60  70  20  50
LBL  92  67  87  65 /  50  60  30  40
HYS  90  68  86  66 /  60  70  50  70
P28  96  73  89  70 /  20  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 1, 3:19 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Sat Sep 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-021000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Sat Sep 1 2018 /219 AM MDT Sat Sep 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible early this morning. A few
of these storms this morning will be capable of producing
lightning, wind gust in excess of 40 mph and moderate rainfall.

Another round of thunderstorms will develop this afternoon and
continue tonight. These storms may be severe and produce hail up
to the size of half dollars along with wind gusts of 60 mph.

Periods of heavy rainfall can also be expected which may result in
some ponding of water on roadways and poor drainage areas.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms each day from
Sunday through Friday. A few of thunderstorms Sunday and Monday
may produce periods of heavy rain and gusty winds.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm northwest of a line
from Meade to Greensburg to Stafford. Rainfall reports are also
encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 1, 3:49 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
349 PM CDT SAT SEP 1 2018

KSZ030-012130-
Trego KS-
349 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Voda, moving northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Collyer and Voda.

LAT...LON 3885 10005 3895 10015 3913 10014 3913 9971
TIME...MOT...LOC 2049Z 215DEG 29KT 3896 10004

UMSCHEID
Special weather statement, Sep 1, 4:27 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 PM CDT SAT SEP 1 2018

KSZ030-031-012200-
Trego KS-Ellis KS-
427 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Palco, or 11 miles north of Ogallah, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 9975 3913 9990 3913 9937
TIME...MOT...LOC 2127Z 234DEG 22KT 3915 9968

TATRO
Special weather statement, Sep 1, 4:30 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
430 PM CDT SAT SEP 1 2018

KSZ030-012230-
Trego KS-
430 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY UNTIL 530 PM
CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Trego Center, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9984 3874 10011 3913 9998 3913 9965
TIME...MOT...LOC 2130Z 188DEG 27KT 3880 9996

TATRO
Special weather statement, Sep 1, 4:40 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
440 PM CDT SAT SEP 1 2018

KSZ031-012245-
Ellis KS-
440 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL
545 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Yocemento, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays and Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 9927 3891 9956 3913 9952 3913 9921
TIME...MOT...LOC 2140Z 188DEG 27KT 3898 9939

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:05 PM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 31, 8:17 PM CDTSpecial Weather StatementDDCScott58 min
Aug 31, 8:41 PM CDTSpecial Weather StatementDDCScott34 min
Aug 31, 8:48 PM CDTSevere Thunderstorm WarningDDCScott28 min
Aug 31, 10:12 PM CDTSpecial Weather StatementDDCTrego33 min
Aug 31, 11:18 PM CDTSpecial Weather StatementDDCRush42 min
Sep 1, 2:08 AM CDTSpecial Weather StatementDDCFord67 min
Sep 1, 2:22 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman20 min
Sep 1, 3:29 AM CDTSpecial Weather StatementDDCMeade61 min
Sep 1, 7:23 AM CDTSpecial Weather StatementDDCFord37 min
Sep 1, 3:49 PM CDTSpecial Weather StatementDDCTrego41 min
Sep 1, 4:27 PM CDTSpecial Weather StatementDDCTrego33 min
Sep 1, 4:30 PM CDTSpecial Weather StatementDDCTrego60 min
Sep 1, 4:40 PM CDTSpecial Weather StatementDDCEllis65 min
Sep 1, 4:48 PM CDTSevere Thunderstorm WarningDDCTrego41 min
Sep 1, 5:06 PM CDTSevere Thunderstorm WarningDDCEllis42 min
Sep 1, 5:59 PM CDTSpecial Weather StatementDDCEllis, Ness61 min
Sep 1, 6:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Sep 1, 6:46 PM CDTSpecial Weather StatementDDCRush44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.